Florida, 2017

Coastal Flood and Damaging Winds in Florida, January 22 to 23, 2017

January 22 to 23, 2017 · NWS TBW · 16 events in 10 counties and zones

A line of strong and fast moving thunderstorms developed ahead of a cold front moving southeast through the Florida Peninsula. Breezy gradient winds were compounded by stronger thunderstorm wind gusts, some of which caused minor damage.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$188,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A line of strong and fast moving thunderstorms developed ahead of a cold front moving southeast through the Florida Peninsula. Breezy gradient winds were compounded by stronger thunderstorm wind gusts, some of which caused minor damage. Additionally, the persistent gradient winds caused minor coastal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 22, 9:35 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 22, 9:35 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
935 AM EST Sun Jan 22 2017

...HIGH RISK of Severe Thunderstorms Today...
...Gale Warning for Dangerous Coastal Marine Conditions today
through Monday...
...Hazardous Lake Conditions Today through Tuesday...
...Minor Coastal Flooding possible today around high tide...

.MORNING UPDATE...
Things are lining up to be a very active weather day in west central
and southwest Florida. SPC has upgraded the risk for severe storms
to HIGH RISK for Citrus County northward, MODERATE RISK for Tampa
Bay northward through Citrus County and ENHANCED RISK for Lee County
northward through Tampa Bay. The upper low is very evident on WV
imagery this morning and continues to spin over western Texas. This
low will continue to push east southeast along the northern gulf
coast through the day. A 110 kt jet max is streaming across the gulf
coast just south of Louisiana and will progress eastward through the
day just adding fuel to the fire for the possibility of severe
weather across the region. Another ingredient adding to the
potential for severe weather, including downburst straight line
winds, will be a 50-60 knot low level 925 mb jet coming in off the
eastern gulf this afternoon. The timing for the strongest storms
will be around 18Z for the nature coast, 21Z for the Tampa Bay area
and 00Z for the inland counties and southwest Florida. This is a
very dangerous storm system moving through today, so everyone should
stay weather aware and be prepared to take shelter in case of severe
storms or tornadoes.

&&

.AVIATION...
Southerly winds near 25 knots are already being reported early this
morning with IFR CIGS for the coastal terminals to increase in
coverage through the day. SW flow becomes gusty at all sites after
12Z with mainly MVFR/IFR CIGS well ahead of an approaching squall
line. Some of the coastal sites could see gusts in the 30-40 knot
range after 14Z and persisting through the evening hours. Expect
VCTS/TSRA starting around about 16z around the Tampa Bay sites to 18-
20Z in the south...and continuing through 00Z. Winds to become even
stronger Monday from the West.

&&

...Mariners should remain in port until conditions improve...

Strong storm system to move through the region today with strong SW
winds to Gale force and a dangerous squall line over the E Gulf
today. Tightening pressure gradient further Monday with Gale force
winds continuing to create rough seas 10-15ft today through Monday.
Residual strong winds and elevated seas continue into Tuesday. These
are dangerous and life threatening marine conditions for the Gulf of
Mexico. Winds and seas finally weaken mid week as high pressure
builds into the region.

&&

.Preliminary Point Temps/PoPs...
TPA  78  64  71  57 /  80  70  40   0
FMY  82  67  74  58 /  50  80  40   0
GIF  82  61  73  51 /  60  80  30   0
SRQ  78  66  70  57 /  70  70  40   0
BKV  81  61  72  48 /  80  70  30   0
SPG  78  64  70  59 /  80  70  40   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Monday evening for Coastal
     Manatee-Coastal Sarasota.

     Lake Wind Advisory until 7 PM EST Monday for Coastal
     Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
     Highlands-Inland Charlotte-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Polk-Sumter.

     High Surf Advisory from 1 PM this afternoon to 1 PM EST
     Tuesday for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

     High Rip Current Risk through Tuesday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 1 PM EST this afternoon for
     Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs
     FL out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Bonita Beach
     to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Gale Warning from 1 PM this afternoon to 7 PM EST Monday
     for Coastal waters from Bonita Beach to Englewood FL
     out 20 NM-Coastal waters from Englewood to Tarpon
     Springs FL out 20 NM-Coastal waters from Tarpon
     Springs to Suwannee River FL out 20 NM-Waters from
     Bonita Beach to Englewood FL out 20 to 60 NM-Waters
     from Englewood to Tarpon Springs FL out 20 to 60 NM-
     Waters from Tarpon Springs to Suwannee River FL out
     20 to 60 NM.

     Small Craft Advisory until 7 PM EST Monday for Charlotte
     Harbor and Pine Island Sound-Tampa Bay waters.

&&

UPDATE/AVIATION/MARINE...74/Wynn
UPPER AIR...42/Norman
DECISION SUPPORT...57/McMichael
Hazardous weather outlook, Jan 22, 3:43 AM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
343 AM EST SUN JAN 22 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-222045-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
343 AM EST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL SPREAD SOUTH INTO THE AREA TODAY AND TONIGHT
AHEAD OF AN APPROACHING COLD FRONT...WITH SOME STRONG TO SEVERE
STORMS POSSIBLE. THE STORMS WILL BEGIN TO CLEAR OUT FROM NORTH TO
SOUTH LATE SUNDAY. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...FREQUENT DEADLY LIGHTNING
STRIKES...LARGE HAIL...AND ISOLATED TORNADOES AND WATERSPOUTS.

...HIGH WIND IMPACT...
SUSTAINED WINDS WILL INCREASE TO AROUND 25 MPH WITH GUSTS OF UP
TO 35 MPH TODAY. THESE STRONG WINDS MAY BREAK SMALL TWIGS FROM
TREES AND BLOW AROUND ANY UNSECURED OUTDOOR OBJECTS. HIGH PROFILE
VEHICLES SHOULD USE EXTRA CAUTION ESPECIALLY IF TRAVELING OVER
BRIDGES OR HIGH OVERPASSES.

...COASTAL FLOOD IMPACT...
STRONG ONSHORE WINDS WILL CAUSE TIDES OF 2 TO 3 FEET ABOVE NORMAL
TIDES THIS AFTERNOON AND EVENING...CREATING CONDITIONS FAVORABLE
FOR COASTAL FLOODING. COASTAL RESIDENTS SHOULD TAKE ACTION TO
PROTECT PROPERTY.

...RIP CURRENT IMPACT...
STRONG ONSHORE WINDS WILL PRODUCE HIGH SURF...INCREASING THE RISK
OF RIP CURRENTS ALONG AREA BEACHES TODAY AND TONIGHT.

...MARINE IMPACTS...
A TIGHT PRESSURE GRADIENT ALONG AND BEHIND THE COLD FRONT WILL
BRING SUSTAINED WIND SPEEDS OVER THE GULF WATERS UP TO 20 TO 30
KNOTS TODAY...WITH FREQUENT GUSTS TO GALE FORCE EXPECTED. SEAS
WILL INCREASE TO AS MUCH AS 15 FEET OFFSHORE. THIS WILL CREATE
VERY HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...HIGH WIND IMPACT...
BREEZY WINDS WILL CONTINUE OM MONDAY...WITH SUSTAINED WINDS AROUND
20 TO 25 MPH WITH GUSTS OF UP TO 35 MPH. THESE STRONG WINDS MAY
BREAK SMALL TWIGS FROM TREES AND BLOW AROUND ANY UNSECURED OUTDOOR
OBJECTS. HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION
ESPECIALLY IF TRAVELING OVER BRIDGES OR HIGH OVERPASSES. WINDS
WILL SUBSIDE MONDAY NIGHT AND TUESDAY.

...RIP CURRENT IMPACT...
HIGH SURF WILL CONTINUE TO PRODUCE RIP CURRENTS ALONG AREA
BEACHES MONDAY AND TUESDAY.

...MARINE IMPACTS...
A TIGHT PRESSURE GRADIENT REMAINING BEHIND THE COLD FRONT WILL
CONTINUE TO PRODUCE BREEZY WINDS THROUGH EARLY MONDAY EVENING.
ELEVATED SEAS WILL CONTINUE FOR SEVERAL HOURS AFTER THE WINDS
SUBSIDE...PARTICULARLY OVER THE OFFSHORE ZONES. THIS WILL CREATE
VERY HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE
NEEDED.

FLEMING

In the hours before

Special weather statement, Jan 22, 9:52 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Tampa Bay Area - Ruskin FL
952 AM EST Sun Jan 22 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-222115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-
Including the cities of Wildwood, Lake Panasoffkee, Bushnell,
The Villages, St. Petersburg, Clearwater, Largo, Lakeland,
Winter Haven, Wauchula, Bowling Green, Zolfo Springs, Sebring,
Avon Park, Placid Lakes, Arcadia, Cedar Key, Yankeetown,
Crystal River, Homosassa, Hernando Beach, Bayport, Port Richey,
Hudson, Tampa, Apollo Beach, Westchase, Bradenton,
Anna Maria Island, Venice, Sarasota, Englewood, Port Charlotte,
Punta Gorda, Cape Coral, Captiva, Sanibel, Chiefland, Bronson,
Williston, Inverness, Brooksville, Spring Hill, Dade City,
Zephyrhills, Brandon, Plant City, Sun City Center, Parrish,
Lakewood Ranch, Myakka City, North Port, Babcock Ranch,
Fort Myers, and Lehigh Acres
952 AM EST Sun Jan 22 2017

...Significant Severe Weather Outbreak Today and Tonight...

A significant outbreak of severe weather is expected across west-
central and southwest Florida today and early tonight. Supercell
thunderstorms are expected to develop later today ahead of a
squall-line that will move quickly through the region later this
afternoon and evening. The potential exists for large hail, gusty
winds 60-80 mph and tornadoes, some of which could be strong and
long-lived.

Residents and visitors are urged to closely monitor the weather
throughout the day. Please heed any warnings and seek shelter
quickly if warnings are issued for your area. These could be very
dangerous storms.

MCKAUGHAN

The radar

The Tampa radar (KTBW), 67 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 coastal flood, 2 strong wind. Local standard time, as filed.

Strong Wind, Inland Pasco

When
January 22, 11:45 AM EST to 4:15 PM EST
Where
Inland Pasco forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
28.307, -82.439 (the zone’s center; the record gives no point)

Gradient winds ahead of the squall lines caused roof damage and awning damage to 3 mobile homes around Zephyrhills.

Strong Wind, Coastal Pasco

When
January 22, 3:15 PM EST to 3:30 PM EST
Where
Coastal Pasco forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
28.307, -82.439 (the zone’s center; the record gives no point)

Gradient winds ahead of the squall lines caused minor damage around Holiday and New Port Richey. A large tree fell down onto Craftsbury Drive in Holiday. In New Port Richey, several large trees fell down, knocking down power lines and damaging three structures.

Thunderstorm Wind, Pasco

When
January 22, 5:40 PM EST to 5:55 PM EST
Where
Pasco County, 1.4 mi ESE of New Port Richey
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
28.240, -82.700

Pasco County Emergency Management reported numerous trees and power lines down around Holiday, New Port Richey, and Hudson associated with a strong thunderstorm ahead of the squall line. Several structures also sustained minor damage. Most of the damage involved car ports or metal roofing being removed or loosened, and one home in New Port Richey had a large branch break through a window.

Thunderstorm Wind, Hernando

When
January 22, 6:04 PM EST
Where
Hernando County, 0.61 mi W of Brksvil Hernndo Co F
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
28.470, -82.460

The ASOS at Hernando County Airport (KBKV) recorded a 51 knot thunderstorm wind gust.

Thunderstorm Wind, Hillsborough

When
January 22, 6:05 PM EST
Where
Hillsborough County, 2.54 mi ESE of Adamsville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
27.790, -82.340

An amateur radio operator relayed a report of a 1.5 foot diameter tree knocked down.

Thunderstorm Wind, Citrus

When
January 22, 6:30 PM EST
Where
Citrus County, 0.35 mi S of Holder
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
28.965, -82.420

A large oak tree was knocked down and fell on a house in Holder. The home owner sustained minor injuries and refused transportation to a hospital. Additionally, downed power lines sparked a 50 acre brush fire near Crystal River.

Thunderstorm Wind, Hillsborough

When
January 22, 6:50 PM EST
Where
Hillsborough County, Mango Hills
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
27.980, -82.300

An amateur radio operator relayed a report of pool screen and fence damage near Seffner.

Thunderstorm Wind, Pasco

When
January 22, 7:16 PM EST
Where
Pasco County, 0.89 mi S of Holiday
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
28.177, -82.740

An amateur radio operator reported that multiple trees were down near US19 and Flora Avenue.

Thunderstorm Wind, Polk

When
January 22, 7:17 PM EST
Where
Polk County, 0.69 mi S of Gibsonia
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
28.110, -81.970

Emergency management reported 2 mobile homes sustained roof damage.

Thunderstorm Wind, Pinellas

When
January 22, 7:30 PM EST
Where
Pinellas County, 1.58 mi N of Clearwater
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
28.002, -82.755

Broadcast media reported multiple trees down and in the road near intersection of North Hercules Avenue and Ridgewood Dr.

Thunderstorm Wind, Manatee

When
January 22, 7:45 PM EST to 7:55 PM EST
Where
Manatee County, 35.63 mi NNW of Englewood to 35.37 mi NNW of Englewood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
27.447, -82.576

Thunderstorm wind gusts caused a path of damage with roofs and lanais damaged in three different mobile home parks around 53rd Avenue West and 14th Street West in Bradenton, and a tree knocked over farther to the northeast.

Coastal Flood, Coastal Pasco

When
January 22, 8:00 PM EST to 10:00 PM EST
Where
Coastal Pasco forecast zone
Reported by
Amateur Radio
Coordinates
28.307, -82.439 (the zone’s center; the record gives no point)

Water was reported over US 19 in Hudson, peaking at about 2 feet above the high tide.

Coastal Flood, Pinellas

When
January 22, 8:00 PM EST to 11:00 PM EST
Where
Pinellas forecast zone
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

Water was observed to have risen 2.1 feet above the predicted high tide at Clearwater Beach. The city of Indian Rocks Beach also reported that beach erosion caused the loss of sand and damage to public signs and trash cans, totaling around $20,000 in damage.

Thunderstorm Wind, Hillsborough

When
January 22, 8:06 PM EST
Where
Hillsborough County, 0.23 mi WSW of Old Port Tampa Ports Site
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
27.858, -82.553

The PORTS site at Old Port Tampa recorded a 51 knot thunderstorm wind gust.

Coastal Flood, Coastal Citrus

When
January 22, 9:00 PM EST to 11:00 PM EST
Where
Coastal Citrus forecast zone
Reported by
Emergency Manager
Coordinates
28.848, -82.520 (the zone’s center; the record gives no point)

Water was reported to have risen up to US 19 in Crystal River, or about 2 feet above the high tide.

Thunderstorm Wind, Pinellas

When
January 23, 5:01 AM EST
Where
Pinellas County, 0.69 mi N of Belleair
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
27.950, -82.810

A home weather station in Belleair (E6508) recorded a 50 knot thunderstorm wind gust.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668606, 668605, 668608, 668601, 669257, 669335, 669288, 668609, 669338, 669340, 669334, 669343, 669345, 668604, 669344, 668602.